POSTOPERATIVE thrombophlebitis and pulmonary embolism in recent years have assumed an increasing importance to the surgeon because of lower mortality rates from other complications after surgical procedures and because of an actual increase in incidence of thromboembolic disease in the past three decades.1,11,16,17 Many surgeons fail to recognize these complications as a problem in their practice. Others believe that thrombophlebitis and pulmonary embolism is common in north temperate climates and rare in semiarid areas such as the southwestern United States.
Most surgeons reserve the use of postoperative anticoagulants or sodium heparin for those patients who either have a previous history of thrombophlebitis or pulmonary embolism or who actually develop these complications postoperatively. However, McLachlin and Paterson10 stress the unreliability of the clinical signs of developing venous thrombosis, and many authors1,11,15,18 from large surgical centers have stated that thromboembolic disease now accounts for one of the major causes
BELDING HH. Use of Anticoagulants in the Prevention of Venous Thromboembolic Disease In Postoperative Patients. Arch Surg. 1965;90(4):566–573. doi:10.1001/archsurg.1965.01320100110017
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: